Alert archive / Virginia / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 83, NWS Wakefield, VA

May 19, 2000King William County, Virginia

NWS Wakefield, VA issued this severe thunderstorm warning at May 19, 2000, 4:32 PM EDT for King William County, Virginia. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
May 19, 2000, 4:32 PM EDT (20:32 UTC)
Expired
May 19, 2000, 5:05 PM EDT
In force
33 min
Issued by
NWS Wakefield, VA
Area
Whole counties; the outline is the Mesonet’s reconstruction

County King William County, VA

The radar

The Norfolk radar (KAKQ), 88 km from the middle of the area, began a volume at 20:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 19, 3:00 PM EDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Washington/Dulle, VA (KIAD), launched 12:00Z, 8.5 hours before the alert went out and 134 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Washington/Dulle, VA at 12:00Z on 2000-05-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 86 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Washington/Dulle, VA at 12:00Z on 2000-05-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 157 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
86 J/kg
Mixed-layer CIN
-250 J/kg
Mixed-layer LCL
1351 m above ground
0-6 km bulk shear
61 kt
0-1 km storm-relative helicity
157 m²/s²
0-3 km storm-relative helicity
159 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

917 
WUUS51 KAKQ 192033
SVRAKQ
VAC101-192105-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WAKEFIELD VA
432 PM EDT FRI MAY 19 2000

THE NATIONAL WEATHER SERVICE IN WAKEFIELD HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  KING WILLIAM COUNTY IN EAST CENTRAL VIRGINIA

* UNTIL 505 PM EDT

* AT 432 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 10 MILES NORTHWEST OF MANQUIN...OR ABOUT 9
  MILES EAST OF ASHLAND...MOVING EAST AT 15 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR
   MANQUIN AROUND 500 PM EDT.

THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING
  HAIL UP TO THE SIZE OF NICKELS.
  DAMAGING WINDS GREATER THAN 60 MILES AN HOUR.



LAT...LON 3784 7723 3775 7736 3763 7703 3773 7708

$$

SCHUMANN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wakefield, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 19, 2:27 PM EDT, 2 hours 5 minutes earlier.

Area forecast discussion, May 19, 2:27 PM EDT, 2 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WAKEFIELD VA
227 PM EDT FRI MAY 19 2000

SFC BDRY BEGINNING TO MAKE A MOVE AND CURRENTLY EXTDS FM EXTRM SRN
DE SWWD TO LKU AS OF 18Z. AS INDC IN EARLIER DISC...FTR HAS BEGUN TO
ADV SWD AS SHRTWV SWEEPS BY WELL TO THE N OVR PA/NY. NO INDC OF
PRE-FNTL SEABRZ AIDING IN THE PROPAGATION OF FNT. DESPITE STRENGTH
OF LO LVL WLY FLO...INFLUENCE OF SEABRZ INTERACTION IN FNTL
PROPAGATION REMAINS A FACTOR ALG IMMEDIATE CST AS DAYTIME HTG PUSHES
TEMPS IN THE UPR 80S TO 90 AND SETS UP SEABRZ CIRCULATION.

REGIONAL RADAR MOSAICS CONT TO INDC CNVTN ALG AND TO THE N OF SFC
BDRY WI SOME OF THE CNVTN OF AN ELEVATED NATURE OVR WV...EXTRM NRN VA
AND THE DC METRO AREA.

COORDINATED WITH THE SPC FOR WATCH ISSUANCE. FOR NOW WATCH IS TO THE
W OF THE FA. WILL MONITOR SUBSEQUENT ISSUANCES. BACK DOOR FNT SLIDING
SWD ACROSS THE ERN SXNS OF THE FA MAY PRECLUDE WATCH ISSUANCE WI AN
INCREASINGLY STABLE BDRY LAYER.

NWP HAVING SOME DIFFERENCES WI REGARD TO THE EVENTUAL POSITIONING OF
THE FNTL SYS. NGM/ETA KEEP FNT DRAPED ACROSS E-CENTRL VA TO THE VA/NC
BORDER THRU THE NEXT 36 HRS WI AN ATTEMPT TO MOV FNT TO THE N BY 48
HRS.

THE AVN STANDS ALONE IN ITS DEPICTION OF A FNT WHICH DRIVES SWD TO
SRN N.C. BY 48HR. NWP MODELS TEND TO KEEP THESE BACK DOOR FNTS TOO
FAR N...SO AM LEANING TWD A COMPROMISE BTWN THE AVN AND NGM/ETA
SOLNS WHICH STILL KEEPS THE FNT LURKING CLOSE ENOUGH TO WARRANT
CHC POPS IN SRN SECTIONS OF THE FA THRU 48 HRS.

SHRTWV MOVING OUT OF THE SRN PLAINS PROMISES ANOTHER ROUND OF
PRECIP LATE SUN INTO EARLY MON. PER PMDHMD...THE AVN SOLN OF THIS
FTR IS PREFERRED...HENCE PRECIP LOOKS FAIRLY WIDESPREAD ACROSS
THE FA. THIS WOULD BE GOOD NEWS GIVEN RAINFALL DEFICITS OF 2 INCHES
FOR THE MONTH OF MAY ACROSS THE AREA IN THIS CRITICAL EARLY PART OF
THE GROWING SEASON.

EXTDD PD LOOKS TRANQUIL AS CONDS IMPROVE EARLY MON AND REMAIN BENIGN
THRU WED WI GRADUALLY WARMING TEMPS TO AVB SEASONAL LEVELS.

CWF...SFC WINDS ARE DIMINISHING THIS AFTN. CONSIDERING DROPPING ALL
SCA FOR TONIGHT...BUT MAY INCLUDE A REST OF THE AFTN SECTION IF SEAS
REMAIN CLOSE TO CRITERIA.

.AKQ...NONE ATTM.

COBB

In the hours before

Special weather statement, May 19, 11:38 AM EDT, 4 hours 54 minutes before
MDZ021>025-NCZ012>017-030>032-102-VAZ048-049-060>100-192000-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
1138 AM EDT FRI MAY 19 2000

...SLIGHT CHANCE OF SEVERE THUNDERSTORMS OVER THE NORTHERN NECK
   OF VIRGINIA AND THE LOWER MARYLAND EASTERN SHORE...

THERE IS A SLIGHT CHANCE OF SEVERE THUNDERSTORMS THIS AFTERNOON
ACROSS THE NORTHERN NECK OF VIRGINIA AND THE EASTERN SHORE
OF VIRGINIA AND MARYLAND.

SCATTERED SHOWERS AND A FEW THUNDERSTORMS FROM THE WASHINGTON-
BALTIMORE AREA WESTWARD TO THE EASTERN WEST VIRGINIA PANHANDLE
AT NOON WILL MOVE SLOWLY SOUTHWARD DURING THE AFTERNOON.

THE AIRMASS TO THE SOUTH OF THIS AREA IS VERY UNSTABLE.
TEMPERATURES HAVE RISEN INTO THE LOWER 80S. THUNDERSTORMS ARE
EXPECTED TO DEVELOP LATER THIS AFTERNOON ACROSS EAST-CENTRAL
VIRGINIA AND THE DELMARVA PENINSULA. SOME OF THESE STORMS MAY
CONTAIN LARGE HAIL AND VERY STRONG WINDS...ESPECIALLY IN THE
NORTHERN NECK OF VIRGINIA AND THE LOWER MARYLAND EASTERN SHORE.

SKYWARN SPOTTER NETWORKS MAY NEED TO BE ACTIVATED AS THE DAY
PROGRESSES.

ADDITIONAL WEATHER INFORMATION CAN BE FOUND ON THE NATIONAL WEATHER
SERVICE WAKEFIELD INTERNET WEB SITE AT HTTP://WWW.NWS.NOAA.GOV/ER/AKQ
(ALL LOWER CASE).

STAY TUNED TO NOAA WEATHER RADIO AND/OR LOCAL MEDIA FOR LATER
STATEMENTS AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

COBB
Special weather statement, May 19, 2:53 PM EDT, 1 hour 39 minutes before
MDZ021>025-VAZ048-049-060>100-200000-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
253 PM EDT FRI MAY 19 2000

...SEVERE THUNDERSTORM WATCH NUMBER 316 IN EFFECT FOR EAST
   CENTRAL VIRGINIA AND THE LOWER MARYLAND EASTERN SHORE
   UNTIL 800 PM EDT...

THE STORM PREDICTION CENTER HAS ISSUED A SEVERE THUNDERSTORM WATCH
FOR MUCH OF EAST CENTRAL VIRGINIA AND THE LOWER MARYLAND EASTERN
SHORE UNTIL 800 PM EDT FOR THE FOLLOWING COUNTIES

IN MARYLAND...

DORCHESTER             SOMERSET
WICOMICO               WORCESTER

COUNTIES IN VIRGINIA...

ACCOMACKLE             AMELIA                BRUNSWICK
CAROLINE               CHARLES CITY          CHESTERFIELD
CUMBERLAND             DINWIDDIE             ESSEX
FLUVANNA               GLOUCESTER            GOOCHLAND
GREENSVILLE            HANOVER               HENRICO
ISLE OF WIGHT          JAMES CITY            KING AND QUEEN
KING WILLIAM           LANCASTER             LOUISA
LUNENBURG              MATHEWS               MECKLENBURG
MIDDLESEX              NEW KENT              NORTHAMPTON
NORTHUMBERLAND         NOTTOWAY              POWHATAN
PRINCE EDWARD          PRINCE GEORGE         RICHMOND
SOUTHAMPTON            SURRY                 SUSSEX
WESTMORELAND           YORK

INDEPENDENT CITIES IN VIRGINIA...

CHESAPEAKE            COLONIAL HEIGHTS       EMPORIA
FRANKLIN              HAMPTON                HOPEWELL
NEWPORT NEWS          NORFOLK                PETERSBURG
POQUOSON              PORTSMOUTH             RICHMOND
SUFFOLK               VIRGINIA BEACH         WILLIAMSBURG

SCATTERED SHOWERS AND THUNDERSTORMS ARE OCCURING OVER THE
NORTHERN PIEDMONT OF VIRGINIA AND EXTENDING NORTHEASTWARD TO THE
WASHINGTON-BALTIMORE AREA. A FEW OF THESE STORMS HAVE BECOME SEVERE
IN THE PAST HOUR.

THE AIRMASS TO THE SOUTH OF THE AREA OF THUNDERSTORMS HAS BECOME
VERY UNSTABLE. TEMPERATURES HAVE RISEN WELL INTO THE 80S AND NEAR 90
IN A FEW LOCATIONS RESULTING IN AN INCREASED POTENTIAL FOR ISOLATED
SEVERE THUNDERSTORMS.

THUNDERSTORMS ARE EXPECTED TO DEVELOP LATER THIS AFTERNOON ACROSS
EAST-CENTRAL VIRGINIA AND THE DELMARVA PENINSULA. SOME OF THESE
STORMS MAY CONTAIN LARGE HAIL AND VERY STRONG WINDS.

SKYWARN SPOTTER NETWORKS MAY NEED TO BE ACTIVATED AS THE AFTERNOON
AND EVENING PROGRESSES.

ADDITIONAL WEATHER INFORMATION CAN BE FOUND ON THE NATIONAL WEATHER
SERVICE WAKEFIELD INTERNET WEB SITE AT HTTP://WWW.NWS.NOAA.GOV/ER/AKQ
(ALL LOWER CASE).

STAY TUNED TO NOAA WEATHER RADIO AND/OR LOCAL MEDIA FOR LATER
STATEMENTS AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

COBB

The office that day

Everything else NWS Wakefield, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 19, 3:08 PM EDTSevere Thunderstorm WarningAKQLouisa42 min
May 19, 3:33 PM EDTTornado WarningAKQLouisa32 min
May 19, 3:42 PM EDTSevere Thunderstorm WarningAKQHanover43 min
May 19, 4:03 PM EDTSevere Thunderstorm WarningAKQFluvanna, Goochland52 min
May 19, 4:22 PM EDTSevere Thunderstorm WarningAKQHanover43 min
May 19, 4:27 PM EDTTornado WarningAKQHanover33 min
May 19, 4:51 PM EDTSevere Thunderstorm WarningAKQCumberland, Powhatan29 min
May 19, 4:54 PM EDTSevere Thunderstorm WarningAKQKing William, New Kent41 min
May 19, 5:14 PM EDTSevere Thunderstorm WarningAKQJames City, City of Williamsburg41 min
May 19, 5:35 PM EDTSevere Thunderstorm WarningAKQGloucester, King and Queen40 min
May 19, 5:53 PM EDTSevere Thunderstorm WarningAKQMathews32 min
May 19, 6:09 PM EDTSevere Thunderstorm WarningAKQAmelia31 min
May 19, 6:19 PM EDTSevere Thunderstorm WarningAKQPrince Edward31 min
May 19, 6:27 PM EDTSevere Thunderstorm WarningAKQNorthampton33 min
May 19, 6:39 PM EDTSevere Thunderstorm WarningAKQNottoway31 min
May 19, 6:52 PM EDTSevere Thunderstorm WarningAKQAmelia, Chesterfield28 min

Nearby

Severe Thunderstorm Warnings in Virginia, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.